View Mobile Site

Ask Dr. Gott 3/8

Mystery weakness plagues elderly man

DEAR DR. GOTT: My husband is 87 years old and hasn't been feeling well for quite some time. His primary care doctor cannot find what is causing him to feel so weak and shaky. He has had what I call a "meltdown" several times in the past. He will begin to shake and wants to fall down. I help him to the floor, and, after about 10 minutes, he feels better and can get up and move around again. He had one this morning.
    He is under the care of a cardiologist who says his heart is strong. I know he has a heart murmur due to a childhood illness that kept him home from school for about six months when he was younger, and most of that time was spent in bed. He can't remember the name of the illness, and I didn't know him at the time, so I don't know it, either. His murmur even kept him from serving in World War II. He has a pro-time (PT) blood test every three weeks, and everything seems to be fine when his test results come back. His blood pressure is great. He stands 6 feet 1 inch tall and weighs 158 pounds.
    He is now taking Levoxyl in the morning before breakfast. Every other day he takes one 20-milligram Furosemide before lunch. Before going to bed, he takes one warfarin tab, 2.5 milligrams, twice weekly. On all other days, he takes 1-1/2 tabs. Despite all of this, he feels weak, and his heart works faster when he has one of these spells. The first time it happened was in August 2004. I called 911, thinking he was having a stroke, and he was taken to the hospital. They did testing, but nothing showed up, and he was sent home.
    I guess this is like asking a tailor to teach me how to make a pair of trousers for my husband over the phone, but I have run out of options. I know these doctors are doing their best, but I am at a loss to know what to do for him. We are celebrating our 60th wedding anniversary today, but he is spending it resting in his bed.
    DEAR READER: Your husband appears to have had appropriate medical intervention. Therefore, I must conclude that his malaise and weakness could be the result of a normal, age-related phenomenon that is common in patients in their 80s. Nonetheless, I do urge you to involve his cardiologist for further testing, such as a Holter monitor, to make sure his symptoms aren't caused by a heart-rate abnormality. I also recommend that your primary-care physician be an active participant in the search for a medical condition that may need treatment.
    To give you related information, I am sending you a copy of my Health Report "Coronary Artery Disease." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title.
    

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...